[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.159.180. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 2, 1967

Hepatotoxicity and Thioridazine Hydrochloride

JAMA. 1967;199(1):48. doi:10.1001/jama.1967.03120010092034

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  The recent article, "Suggestive Evidence of Hepatotoxicity Concomitant With Thioridazine Hydrochloride Use," by Reinhart et al (197:767, 1966), may present misleading information. There appears to be serious doubt on the implication of thioridazine hydrochloride as the drug which induced hepatic damage. It would be more appropriate to have used the term "questionable evidence."All their three cases gave evidence of hepatic dysfunction prior to the initiation of treatment with thioridazine. In fact, in the first two cases, chlorpromazine was used, and in the third, sodium diphenylhydantoin—drugs known to produce hepatic damage. In the second case, in spite of an elevation of serum glutamic pyruvic transaminase (SGPT) level following chlorpromazine administration, this drug was continued at a lower dosage. Thioridazine was then given additionally and there was a further elevation of SGPT level. The third patient had an elevated SGPT level prior to the initiation of thioridazine,

×